Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
177 Doctors are Online

Diabetic, on Metformin, Simvastatin, Aspirin. Having diarrhoea. Anaphylaxis?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 1978
Answered : 6595 Questions
I am a type 2 diabetic currently on Metformin/Simvastatin/Aspirin
I have had some worrying bouts of illness in the last few months
January....middle of night red hands and diarrhea...1 hr
February...middle of night red hands and diarrhea....1hr
March...Before bed a bout of diarrhea then head went bright red and eyes went red bloodshot...felt strange (had drunk a glass of wine/food 1 hr before) Taken to hospital but unsure what it was
April....Middle of the night woke up feeling like going to pass out. Had to lay on floor and had incontinent bout of diarrhea. Taken to hospital/more diarrhea/passed out. Arms went red/ vomited..put on IV drip...lasted 4/5 hrs. Struggled to breathe before i passed out. Again, not known what it was.
My question is, do you know what it could be? I am afraid of another attack. Do you think it could be anaphylaxis? Would this have shown in a routine blood test at hospital???
Posted Thu, 30 May 2013 in General Health
Answered by Dr. Pavan Kumar Gupta 6 hours later
Thanks for the query.
People with diabetes have more tendency to get diarrhea as compared to non diabetics.
Your symptoms suggest that you are getting a repeated attack of viral infection because redness in your hands along with diarrhea suggests viral infection.
However there could be other reasons besides this like...
A little chance that this diarrhea could be because of use of METFORMIN
There could be some medical condition like celiac disease or bacterial infection.
Lastly,there could be a chance of diabetic neuropathy.

People with diabetes can, over time, have damage to nerves throughout the body. This is known as diabetic neuropathy. This condition can lead to numbness, and sometimes pain and weakness, in the hands, arms, feet, and legs. However, diabetic neuropathy can also cause problems in every organ system, including the digestive tract.
Nerve damage to the bowels can cause constipation alternating with frequent, uncontrolled diarrhea. Problems with the digestive system may also lead to weight loss
I would advise you to consult a diabetologist and get investigated thoroughly to find the exact cause.It may require consultation with gastroenterologist also.
I hope it helps however you may revert to me for any further query.
Best of luck
Above answer was peer-reviewed by
Follow-up: Diabetic, on Metformin, Simvastatin, Aspirin. Having diarrhoea. Anaphylaxis? 4 hours later
Would you rule out anaphylaxis/allergy?
Answered by Dr. Pavan Kumar Gupta 2 hours later
It looks far fetched.
I would like you to rule out other possibilities first.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Medical Topics

The user accepted the expert's answer

Ask a Doctor Now

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor